Ohio, 2017

Flood in Ohio, July 22, 2017

July 22, 2017 · NWS CLE · 1 event in 1 county or zone

A stalled frontal boundary lingered over northern Ohio on July 22nd. A morning convective complex brought widespread rain to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stalled frontal boundary lingered over northern Ohio on July 22nd. A morning convective complex brought widespread rain to the area. A moist environment combined with a stalled boundary supported some organized convection midday. The storms produced heavy rainfall resulting in some minor flooding over portions of Cuyahoga, Summit, Geauga, and Ashtabula Counties in northeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 10:34 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 22, 10:34 AM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1134 AM EDT Sat Jul 22 2017

.SYNOPSIS...
A stalled frontal boundary will remain in the vicinity, not
pushing out of our area until Sunday. The area will be
vulnerable to showers and thunderstorms that track along and
near the front. A second cold front accompanied by a compact
upper level trough will move across the Great Lakes region
Sunday into Monday. High pressure will finally arrive for Monday
night through the first part of Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Rain associated with the morning MCS continues to exit to the
east. Starting to see some re-intensification across central
Ohio associated with the remnant MCV. The pool of higher
instability is located south of this axis and that is where the
better potential for thunderstorm activity remains today. A few
of our southeastern counties may still see some locally heavy
rainfall. The Storm Prediction Center has lowered the threat of
severe weather from Slight to Marginal and certainly agree that
the threat for stronger storms has decreased. Given the moist
airmass heading into the peak heating portion of the day, still
expecting scattered showers and a few thunderstorms to re-
develop, especially across eastern portions of the area. Lowered
high temperatures a few degrees given the cloud cover.

Previous discussion...
Just made tweaks to precip chances through the next several
hours based on latest hi-res short term guidance with this early
morning update. The rest stands. Locations from LaRue through
Marion have received upwards of an inch and half of rain thus
far this morning.

First order of business is dealing with the early morning
convection moving east-southeast out of IN and western OH. After
that we will have to try and figure out what the afternoon/early
evening might bring and what impact this mornings convection has
on how that evolves.

Most favorable track will keep the bulk of the heavier storms
near and south of Findlay to Mt. Vernon this morning...tracking
along a well defined moisture gradient. A decent portion of the
stratiform rain will extend and track across the rest of
northern OH this morning with embedded thunder. This wave is
moving through fairly early and with decent lower and mid level
flow throughout the day, especially across our southern half of
counties, could see us re-group enough for new convection later
this afternoon and into the early evening. Area remains under
SPC's Slight Risk for severe thunderstorms for any storms that
develop this afternoon. This morning poses more of a heavy rain
threat for Findlay down to Marion as leading convective
appendage may reach these areas and put down a quick inch. If
this occurs and also if this afternoons storms develop in this
same area, concern would turn to a flash flood threat. No plans
yet for a flash flood watch. Otherwise any thunderstorm today
has the potential for locally heavy rain with the amount of
moisture in place.

General trend expected through the evening hours tonight is for
storms to sink southward, lingering longest across our southern
third of counties. Convective allowing models show the late
afternoon/evening development, but differ on placement, central
or southern tier of counties.

The humid conditions will continue with temperatures limited by
substantial cloud cover. Upper 70s well east with debris
cloudiness lingering into the afternoon to mid 80s back toward
Findlay where they will be able to recover.

Linger the highest precip chances across the east for Sunday.
This will likely be more scattered in nature. Again the more
robust storms will have the potential to be strong to severe
with locally damaging wind the primary threat.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The trough aloft will cross the eastern Great Lakes Sunday night and
Monday. Most of the models are in reasonably good agreement with a
surface trough dropping across the eastern lakes early Monday and
the secondary cold front later in the day or perhaps as late as
Monday evening. Dew points will be dropping and the air mass is not
progged to be all that cold aloft with 850 mb temps progged about
14C and 500 mb temps about -10C so lapse rates should not steepen
too much. Will continue with a small chance of showers and
thunderstorms Monday, mainly east of I-71. Not sure whether Monday
will be partly cloudy or perhaps become mostly cloudy. Will stick
close to guidance temps, generally 75 to 80.

High pressure will slide by on Tuesday with sunshine. Temperatures
and dew points should be a bit below normal.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The surface high will shift east quickly mid week and the next week
cold front looks as though it may advance across the western and
northern lakes rather quickly on Wednesday. The front seems as
though it may slow as it waits for the next short wave aloft to
deepen the trough aloft. The front may not sag across Lake Erie
until sometime Thursday, perhaps taking until Thursday night to
clear the southern counties. Will continue with a chance of showers
and thunderstorms Wednesday night and Thursday.

If the front is slow enough, Wednesday could be warm. Will forecast
mid 80s but it could be warmer given that 850 mb temps are progged
17-19C. The front should be south of the area by Friday and
temperatures should dip back to a couple of degrees below
normal to close out the work week.

&&

.AVIATION /12Z Saturday THROUGH Wednesday/...
Complex of thunderstorms has been strongest south of the
terminals early this morning. Stratiform rain shield/embedded
thunder extends north across the terminals with light rain and
some vsby/cig restrictions expected for a few hours this
morning. With rain approaching expecting the IFR at CAK to lift
quickly. After this round moves through scattered
shower/thunderstorm chances remain for much of the rest of the
day with the best coverage from FDY to MFD to CAK and YNG this
afternoon. Trend through the evening will be for activity to
push south. If the storms get robust enough this afternoon, they
may be accompanied by gusty winds. Wind will vary in the
vicinity of the convection, but overall flow will be light south
except up toward ERI where they will likely get a east/northeast flow
positioned north of the stationary boundary across northern
OH/PA. MVFR and possible IFR ceilings and/or vsby a concern for
late tonight/early Sunday morning across the area.

OUTLOOK...Non- VFR in early morning fog/mist may continue
during the first half of the week.

&&

.MARINE...
Difficult marine forecast and a tricky weather day as a thunderstorm
complex slides just south of Lake Erie this morning and the
resultant meso low tracks across the lower Great Lakes today. This
will result in moderate south to southwest winds this morning on the
western basin ahead of the meso low, then a shift to the west to
northwest. On the eastern half of the lake, winds may spend much
of the day from the east and northeast. Wind speeds are not expected
to be strong but thunderstorms and local effects could result in
some moderate wind speeds. Not enough for a small craft advisory but
mariners should remain alert for thunderstorms and shifting winds.

High pressure will build across the Great Lakes Sunday and Monday
but it will take a while for the northwest flow to develop on Lake
Erie. A period of northwest to north winds Monday evening into
Tuesday morning may approach small craft advisory conditions.

High pressure will shift east of the lake by Tuesday night and winds
should come around from the southwest by Wednesday ahead of the next
front.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...KEC
SHORT TERM...Kosarik
LONG TERM...Kosarik
AVIATION...Oudeman
MARINE...Kosarik
Hazardous weather outlook, Jul 22, 4:05 AM EST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
505 AM EDT Sat Jul 22 2017

OHZ006-008>011-013-017>023-027>033-036>038-047-230915-
Wood-Sandusky-Erie-Lorain-Cuyahoga-Geauga-Hancock-Seneca-Huron-
Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
505 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and Tonight.

Thunderstorms that develop this afternoon have the potential to be
strong to locally severe. Damaging wind, hail, and heavy rainfall
would be the primary threats. An isolated tornado is also possible. A
round of showers and thunderstorms this morning may be followed by
additional thunderstorm development this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms that develop Sunday have the potential to be strong to
locally severe. Damaging wind, hail, and locally heavy rainfall
would be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-142>149-162>169-OHZ003-007-012-014-089-PAZ001>003-230915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Ottawa-
Lake-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
505 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms that develop this afternoon have the potential to be
strong to locally severe. Damaging wind, hail, and locally heavy
rainfall would be the primary threats. An isolated tornado is also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms that develop Sunday have the potential to be strong to
locally severe. Damaging wind, hail, and locally heavy rainfall
would be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 22, 6:43 AM EST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
743 AM EDT SAT JUL 22 2017

OHZ038-221230-
Holmes-
743 AM EDT SAT JUL 22 2017

...STRONG THUNDERSTORMS WILL AFFECT HOLMES COUNTY...

At 741 AM EDT, strong thunderstorms were located over Glenmont, or 9
miles west of Millersburg, moving east at 25 mph.

Winds in excess of 30 mph are possible with these storms along with
frequent lightning and small hail. Torrential rainfall is also
occurring with these storms, and may cause localized flooding. Do
not drive your vehicle through flooded roadways.

Locations impacted include...
Millersburg, Berlin, Walnut Creek, Loudonville, Killbuck,
Holmesville, Glenmont, Nashville, Winesburg, Farmerstown, Baltic,
Mount Hope and Charm.

LAT...LON 4045 8218 4057 8218 4057 8222 4067 8222
      4067 8165 4063 8165 4063 8167 4045 8167
TIME...MOT...LOC 1141Z 271DEG 22KT 4055 8209

Kosarik
Local storm report, Jul 22, 9:35 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1035 AM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     TSTM WND DMG     MARTINSBURG             40.27N 82.35W
07/22/2017                   KNOX               OH   911 CALL CENTER

            KNOX COUNTY SHERIFF DISPATCH NOTED NUMEROUS TREES DOWNED
            ACROSS THE COUNTY. SEVERAL TREES WERE DOWNED IN THE
            MARTINSBURG AREA. TIME IS ESTIMATED VIA THE KCLE AND TCMH
            RADARS.

0720 AM     TSTM WND DMG     GAMBIER                 40.38N 82.39W
07/22/2017                   KNOX               OH   911 CALL CENTER

            KNOX COUNTY SHERIFF DISPATCH NOTED NUMEROUS TREES DOWNED
            ACROSS THE COUNTY. SEVERAL TREES WERE DOWNED AROUND THE
            GAMBIER AREA. TIME IS ESTIMATED VIA THE KCLE AND TCMH
            RADARS.

0729 AM     TSTM WND DMG     6 SSE DANVILLE          40.37N 82.20W
07/22/2017                   KNOX               OH   911 CALL CENTER

            KNOX COUNTY SHERIFF DISPATCH REPORTED A LARGE TREE DOWNED
            ON US 36 JUST WEST OF THE COSHOCTON COUNTY LINE.

&&

SEFCOVIC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Summit

When
July 22, 11:45 AM EST to 2:00 PM EST
Where
Summit County, 40.71 mi NE of Albion to 39.25 mi NE of Sullivan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.325, -81.546

Minor flooding occurred in northeast Ohio due to heavy rainfall on July 22nd. Radar estimated between 1.5 and 3 inches of rain fell between Summit and Ashtabula Counties. In Orwell (1250 pm in Southern Ashtabula County) water encroached onto apartment buildings. Another affected city was Macedonia, where high waters caused a portion of Valley View Road to be shut down. Aurora/Reminderville saw flooding on Ensign Cove 1 to 2 feet deep.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709954.